Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2012, 5:29 PM CDT for Vernon County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 5:29 PM CDT (22:29 UTC)
- Expired
- May 6, 2012, 6:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vernon County, MO
The radar
The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
318
WUUS53 KSGF 062229
SVRSGF
MOC217-062300-
/O.NEW.KSGF.SV.W.0103.120506T2229Z-120506T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 600 PM CDT
* AT 526 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
WALKER...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
WALKER AND MONTEVALLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3791 9425 3798 9406 3772 9407 3765 9427
3781 9434
TIME...MOT...LOC 2229Z 234DEG 11KT 3779 9424
HAIL...1.00IN
WIND...60 MPH
$$
HATCH1 follow-up statement
908
WWUS53 KSGF 062255
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT SUN MAY 6 2012
MOC217-062306-
/O.EXP.KSGF.SV.W.0103.000000T0000Z-120506T2300Z/
VERNON MO-
555 PM CDT SUN MAY 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERNON COUNTY
WILL EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.
LAT...LON 3791 9425 3798 9406 3772 9407 3765 9427
3781 9434
TIME...MOT...LOC 2256Z 234DEG 11KT 3784 9416
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:29 PM CDT, 3 hours earlier.
Area forecast discussion, May 6, 2:29 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 229 PM CDT SUN MAY 6 2012 .DISCUSSION... //MESOSCALE DISCUSSION ISSUED AT 208 PM// AN OUTFLOW BOUNDARY CONTINUES TO MOVE ACROSS SOUTHWEST MISSOURI...AND WILL NEED TO BE WATCHED CLOSELY FOR SEVERE THUNDERSTORM DEVELOPMENT. AN EXTREMELY UNSTABLE ENVIRONMENT EXISTS ACROSS SOUTHERN AND CENTRAL MISSOURI. RUC SUGGESTS THAT 4000 J/KG OF MIXED LAYER CAPE IS NOW PRESENT FOR UPDRAFTS TO WORK WITH. THE ONE MITIGATING FACTOR IS SHEAR VALUES...WHICH ARE VERY LOW. DEEP LAYER SHEAR IS ONLY ABOUT 10 TO 20 KNOTS...WHILE LOW LEVEL HELICITIES ARE UNDER 50 M2S2. THE PRIMARY RISK WITH STORMS THAT DEVELOP WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 70 MPH...AND LARGE HAIL TO THE SIZE OF GOLF BALLS. A 0-4KM THETA E DIFFERENTIAL RANGING BETWEEN 35 AND 40 DEGREES...SUGGESTS A HIGH LIKELIHOOD OF DOWNBURSTS. CURRENTLY...THE LINE SEGMENT MOVING INTO BARRY COUNTY WILL HAVE A HIGH RISK FOR PRODUCING DAMAGING WIND GUSTS. WE WILL NEED TO MONITOR FOR IMPACTS OVER TABLE ROCK LAKE...AS MANY BOATERS ARE ON THE LAKE THIS AFTERNOON. THIS STORM IS CATCHING ABOUT 25 KNOTS OF 0-3 KM SHEAR...WITH A NEAR PERPENDICULAR INTERACTION...WHICH COULD INCREASE THE STRENGTH OF THE LINE SEGMENT FOR THE NEXT HOUR OR SO. CRAMER FOR TONIGHT...COLD FRONT WILL BE SLOWER TO MOVE INTO THE AREA...BUT WILL BE THE SECONDARY FOCUS FOR STRONG TO SEVERE CONVECTION WITH THIS SYSTEM. IN ADDITION...A WEAK SHORTWAVE WILL TRACK EAST-NORTHEAST OUT OF OKLAHOMA THIS AFTERNOON INTO WESTERN MISSOURI THIS EVENING INTO THE OVERNIGHT HOURS. THE SHORTWAVE AND COLD FRONT WILL INTERACT WITH AN UNSTABLE ENVIRONMENT TO PRODUCE STRONG TO SEVERE STORMS. SHEAR VALUES LOOK TO BE ON THE WEAK SIDE HOWEVER WITH THE STRONG INSTABILITY AND LARGE THETA-E DIFFERENCES WILL SEE A THREAT FOR DOWNBURSTS ALONG WITH LARGE HAIL. SEVERE RISKS WILL BEGIN TO WEAKEN TOWARDS THE LATE EVENING INTO THE OVERNIGHT HOURS AS THE INSTABILITY DIMINISHES. THERE WILL ALSO BE A RISK OF TRAINING STORMS TONIGHT ALONG THE FRONT AND COULD SEE SOME FLASH FLOODING DEVELOP IF THIS OCCURS...ESPECIALLY OVER SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI WHICH HAD THE HEAVIEST RAINFALL WITH THE PAST SYSTEM. THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY AS THE FRONT WILL SLOWLY TRACKS SOUTHEAST THROUGH THE AREA. THERE WILL REMAIN A RISK OF SEVERE STORMS OVER SOUTH CENTRAL MISSOURI...ESPECIALLY DURING THE LATE MORNING AND AFTERNOON HOURS WHERE THE INSTABILITY WILL INCREASE AHEAD OF THE FRONT. THE FRONT SHOULD CLEAR THE AREA BY MONDAY NIGHT WITH A STRONG UPPER LEVEL TROUGH EXPECTED TO SWING SOUTHEAST THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY. THIS SHOULD BRING A COOLER AND DRIER AIR MASS TO THE AREA. NORTHWEST FLOW ALOFT WILL ESTABLISH OVER THE FORECAST AREA FOR A GOOD PORTION OF THE REMAINDER OF THE WEEK WHICH SHOULD KEEP THE COOLER TEMPERATURES OVER THE REGION. THE NEXT SYSTEM TO AFFECT THE AREA WILL ARRIVE FRIDAY NIGHT INTO THE WEEKEND WHICH WILL BRING THE NEXT CHANCE OF THUNDERSTORMS. LINDENBERG && .AVIATION... PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL NEED TO MONITOR RADAR TRENDS THIS AFTERNOON...THIS EVENING...AND THROUGH TONIGHT. A COLD FRONT IS APPROACHING THE REGION...WHICH WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. ANY SHOWER OR THUNDERSTORM THAT DIRECTLY IMPACTS AN AIRFIELD...COULD CAUSE SOME VERY GUSTY WINDS...HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. THE ENVIRONMENT THIS AFTERNOON AND EVENING WILL BE IDEAL FOR DOWNBURST WIND GUSTS. RAIN WILL EXIT THE REGION AFTER MIDNIGHT TONIGHT...GIVING WAY TO FAIR WEATHER FOR SEVERAL DAYS STARTING TOMORROW MORNING. AS THE FRONT SHIFTS THROUGH SOUTHERN MISSOURI TONIGHT...SURFACE WINDS WILL SHIFT TO THE WEST AND NORTHWEST. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 6, 3:32 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 332 PM CDT SUN MAY 6 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 332 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS THIS AFTERNOON. LARGE HAIL UP TO THE SIZE OF GOLF BALLS...AND THUNDERSTORM WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY HAZARDS. LOCALIZED FLASH FLOODING CAN ALSO BE EXPECTED. THESE STORMS WILL INITIALLY DEVELOP ALONG AN OUTFLOW BOUNDARY THIS AFTERNOON AS IT PUSHES EAST ACROSS THE MISSOURI OZARKS AND INTERACTS WITH HIGH LEVELS OF INSTABILITY. ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND TONIGHT OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS AS THE COLD FRONT MOVES INTO THE REGION FROM THE NORTHWEST. A FEW OF THESE STORMS COULD ALSO BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY RISKS. THUNDERSTORMS MAY MOVE ACROSS THE SAME LOCATIONS LATE THIS AFTERNOON AND TONIGHT RESULTING IN THE POTENTIAL OF SOME FLASH FLOODING. THERE WILL BE SOME SCATTERED AREAS WHERE AFTERNOON HEAT INDICES REACH THE MID 90S OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL CONTINUE INTO THE DAY ON MONDAY...ESPECIALLY EAST OF U.S. 65. A FEW STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Special weather statement, May 6, 4:25 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SUN MAY 6 2012
MOZ089-062200-
DADE MO-
425 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DADE COUNTY UNTIL
500 PM CDT...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF DADEVILLE...OR 7 MILES NORTHEAST
OF GREENFIELD...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHEASTERN
DADE COUNTY.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. IF YOU ARE ON THE LAKE...GET TO THE SHORE AND TAKE SHELTER
UNTIL THE STORM PASSES.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3758 9384 3758 9371 3757 9362 3745 9362
3744 9384
TIME...MOT...LOC 2123Z 253DEG 11KT 3751 9376
HATCHLocal storm report, May 6, 4:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 S NEVADA 37.78N 94.35W
05/06/2012 E1.00 INCH VERNON MO PUBLIC
&&
HATCHLocal storm report, May 6, 4:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL NEVADA 37.84N 94.35W
05/06/2012 E1.75 INCH VERNON MO LAW ENFORCEMENT
&&
HATCHLocal storm report, May 6, 4:48 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST NEVADA 37.84N 94.35W
05/06/2012 E60 MPH VERNON MO LAW ENFORCEMENT
&&
JCOLUCCISpecial weather statement, May 6, 4:57 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT SUN MAY 6 2012
MOZ078-062230-
CEDAR MO-
457 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CEDAR COUNTY UNTIL 530 PM
CDT...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF UMBER VIEW HEIGHTS...OR 4
MILES SOUTHEAST OF STOCKTON...MOVING NORTH AT 15 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE STOCKTON.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. IF YOU ARE ON THE LAKE...GET TO SHORE AND TAKE SHELTER.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3783 9363 3775 9363 3774 9362 3757 9362
3757 9366 3758 9385 3783 9379
TIME...MOT...LOC 2157Z 201DEG 13KT 3767 9373
HATCHLocal storm report, May 6, 4:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG NEVADA 37.84N 94.35W
05/06/2012 VERNON MO LAW ENFORCEMENT
LARGE ELM TREE AND POWERLINE DOWN.
&&
AFOSTERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:57 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| May 6, 2:25 PM CDT | Special Weather Statement | SGF | Stone | 35 min |
| May 6, 3:01 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 44 min |
| May 6, 4:13 PM CDT | Special Weather Statement | SGF | Vernon | 32 min |
| May 6, 4:25 PM CDT | Special Weather Statement | SGF | Dade | 35 min |
| May 6, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 52 min |
| May 6, 4:57 PM CDT | Special Weather Statement | SGF | Cedar | 33 min |
| May 6, 5:31 PM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
| May 6, 6:43 PM CDT | Special Weather Statement | SGF | Morgan | 32 min |
| May 6, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.